Illinois, 2024Strong Wind in Illinois, January 9 to 10, 2024
January 9 to 10, 2024 · NWS PAH · 4 events in 4 counties and zones
A very strong surface low, which set a January record for lowest pressure observed at Evansville, IN, advanced northeastward from St Louis towards Chicago during the day on the 9th. A cold front pushed through the Quad State with gusty winds ahead of the front from the south and behind the front from the west.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong surface low, which set a January record for lowest pressure observed at Evansville, IN, advanced northeastward from St Louis towards Chicago during the day on the 9th. A cold front pushed through the Quad State with gusty winds ahead of the front from the south and behind the front from the west. Winds were gusty from the early afternoon through the evening, with the strongest gusts around 35-45 mph generally occurring during the mid-afternoon hours in SW Illinois. The strongest measured gust in Southern Illinois was 43 mph at the Carbondale ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 9, 11:46 AM CST, 2 hours 14 minutes earlier. Its key messages:
- A potent disturbance will bring additional light to moderate rain to the region through this afternoon before ending as light snow tonight with little or no accumulation. Gusty west- southwest winds will ramp up this afternoon, with gusts of 35-45 mph forecast across the region through late tonight.
- Another potent, moisture-laden system will move through the region Thursday night through Friday night, bringing another round of soaking rains and gusty winds.
- A blast of Arctic air will move into the region this weekend through early next week, with the coldest temperature and wind chill values of the season by far currently forecast. Additionally, a third disturbance will pass south of the region Sunday night into Monday, bringing a chance of potentially accumulating snow.
Area forecast discussion, Jan 9, 11:46 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1146 AM CST Tue Jan 9 2024
.KEY MESSAGES...
- A potent disturbance will bring additional light to moderate
rain to the region through this afternoon before ending as
light snow tonight with little or no accumulation. Gusty west-
southwest winds will ramp up this afternoon, with gusts of
35-45 mph forecast across the region through late tonight.
- Another potent, moisture-laden system will move through the
region Thursday night through Friday night, bringing another
round of soaking rains and gusty winds.
- A blast of Arctic air will move into the region this weekend
through early next week, with the coldest temperature and
wind chill values of the season by far currently forecast.
Additionally, a third disturbance will pass south of the
region Sunday night into Monday, bringing a chance of
potentially accumulating snow.
&&
.DISCUSSION...
Issued at 300 AM CST Tue Jan 9 2024
Rainy and Windy Today...Widespread light to moderate rain
associated with a 994 mb surface low deepening over the western
Ozarks Mountains continues to spread into the region. As the
surface low deepens further and moves NNE over St. Louis and
eventually Chicago, a dry slot will bring an end to the steady
rain. A period of scattered light rain or drizzle will follow,
then a period of light rain or snow showers as a trailing
deformation band quickly swings through the region following the
passage of a surface cold front. Any wintry precipitation will
amount to flurries or a light dusting of snow at most, so no
travel impacts are expected from this.
Temperatures will rise into the lower to middle 40s by early
this afternoon before falling into the 30s by late afternoon and
early evening. The CAA regime over the region will be very
robust, and gradient winds are now expected to rise into Wind
Advisory levels across the entire region for at least a few
hours this afternoon through late tonight. BUFKIT momentum
transfer soundings depict a robust mixing of 35-40 kt winds down
to the surface across the entire CWA. For this reason, have
expanded the inherited Wind Advisory westward to include all of
the forecast area starting 18z today through 09z Wednesday.
Midweek Lull (Wednesday-Thursday)...As the first system departs,
H5 heights will rise and surface high pressure will bring a
couple days of quiet weather. High temperatures will be around
normal values Wednesday then rise to 5-10 degrees above normal
Thursday southern surface flow increases.
Late Week Rain Storm (Thursday night-Friday night)... Another
potent system will again organize across the southern Great
Plain Thursday...tracking NE across the forecast area Friday
into Friday night. Model guidance is now in good agreement that
this will be another rain- and wind-maker for the forecast area.
With ample Gulf moisture available, another 1-2 inches of rain
is now forecast across the region. Given recent dry conditions,
this rain should be mainly beneficial with minimal flooding
concerns. Gusty winds appear likely as well, but it is too
early to say if wind headlines will be needed. As this second
system exits the area Friday night, Arctic air will be following
closely behind. As with today's system, if any wraparound
precipitation lingers, a transition to light snow will occur.
However, any snow accumulation looks to be light (around 1" or
less) at this point.
MLK Day Weekend Arctic Blast and Snow Potential (Saturday-
Monday)...It looks like winter will make an emphatic entrance to
the Ohio Valley for the holiday weekend and early next week.
Following the departure of the second rain storm Friday night, a
very cold area of Arctic high pressure (1040 mb) located over
Alberta will descend into the central CONUS. This will bring
cold and initially dry conditions to the region for the start of
the weekend. Temperatures during the weekend will fall to about
10 to 20 degrees below normal, bringing high temperatures in
the 25-35 degree range Saturday and 22-34 degree range on
Sunday. Overnight lows in the lower teens or single digits are
forecast both nights...along with wind chill values in the
single digits or even a few degrees below zero.
Sunday night into Monday morning, models are showing a
potential southern stream system passing through the Tennessee
River Valley. While not as amplified as the first two systems,
the track and availability of cold air would result in
potentially accumulating snow. As it stands, this forecast
package does include some accumulating snow of roughly 1-3
inches falling Sunday afternoon into Sunday night. However, we
are still several days away, and the forecast *will* change. The
best thing to do is to stay abreast of the latest forecast
updates.
Following this system, the core of the Arctic air looks to
arrive. Depending on possible snow cover, high temperatures may
struggle to reach 20 degrees for MLK Jr. Day, with widespread
subzero low temperatures possible that night. Combined with the
wind, a period of dangerously cold temperatures and wind chill
values appears possible early next week. While it's likely that
the temperature forecast will fluctuate a bit as well, it is
never too early to begin preparations for both homes/infrastructure
and for protecting particularly vulnerable or exposed groups.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1146 AM CST Tue Jan 9 2024
MVFR ceilings will prevail over the region for most of the
period. There will be a period of IFR ceilings east of the
Mississippi this evening as wraparound precipitation sweeps
through the region. Occasional MVFR visibilities in rain will be
possible this afternoon, then there will be a transition to
snow this evening that should result in more widespread MVFR
visibilities, and possibly some IFR in the north. Southwest
winds will increase through the afternoon and max out this
evening over southern portions of the region. West winds will
increase across the north tonight. Gusts over 30kts will be
possible with the strongest winds.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 AM CST Wednesday for ILZ075>078-080>094.
MO...Wind Advisory until 3 AM CST Wednesday for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 3 AM CST /4 AM EST/ Wednesday for INZ081-
082-085>088.
KY...Wind Advisory until 3 AM CST Wednesday for KYZ001>022.
&&
UPDATE...DWS
DISCUSSION...DWS
AVIATION...DRSHazardous weather outlook, Jan 9, 4:15 AM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
415 AM CST Tue Jan 9 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
415 AM CST Tue Jan 9 2024 /515 AM EST Tue Jan 9 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Wind Advisory will be in effect from 12 PM CST today until 3 AM
CST Wednesday for the entire area. Refer to the Wind Advisory
text for details.
Light rain will change over to light snow before ending over much
of the region tonight. A light grassy accumulation will be
possible, but no travel impacts are anticipated.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another storm system will bring very similar concerns for wind,
rain, and a change over to snow as it passes Thursday night
through Friday night.
Very chilly air will arrive behind Friday's cold front, and that
will lead to early morning wind chills Saturday and Sunday
ranging from the single digits below zero in the north to the
single digits above zero in the south.
Another disturbance will bring a chance of snow to the region
Sunday into Sunday night, though confidence in accumulating snow
remains low at this time. Bitter cold low temperatures near or
below zero and well-below zero wind chill values are forecast for
the Martin Luther King Junior Holiday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Strong Wind, Perry
- When
- January 9, 2:00 PM CST to January 10, 12:00 AM CST
- Where
- Perry forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- January 9, 2:00 PM CST to January 10, 12:00 AM CST
- Where
- Jackson forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- January 9, 2:00 PM CST to January 10, 12:00 AM CST
- Where
- Union forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
Strong Wind, Alexander
- When
- January 9, 2:00 PM CST to January 10, 12:00 AM CST
- Where
- Alexander forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, January 9, 20249 injured · $26 million · EF3 · 144 events
- Tornadoes and Flash Flood in Alabama, January 9, 20241 death · 16 injured · $6.1 million · EF2 · 12 events
- Tornadoes and Flash Flooding in North Carolina, January 9 to 10, 20241 death · 4 injured · $389,000 · EF1 · 27 events
- Tornadoes and Flash Flooding in South Carolina, January 9, 20241 injured · $1.8 million · EF2 · 42 events
- Tornado and Flash Flooding in Georgia, January 9, 20241 death · $63,000 · EF0 · 48 events
- Tornadoes and Hail in Georgia, January 9, 2024$563,000 · EF2 · 30 events
- Flash Flooding and Winter Storm in Maine, January 9 to 10, 2024$34 million · 62 kt wind · 20 events
- Flash Flooding in Virginia, January 9 to 10, 20241 death · $5,000 · 17 events
- Winter Storm and Coastal Flood in New Hampshire, January 9 to 10, 2024$15 million · 54 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, January 9, 2024$412,000 · 60 kt wind · 54 events
- High Wind and Strong Wind in Pennsylvania, January 9 to 10, 2024$1.6 million · 59 kt wind · 11 events
- High Wind and Winter Weather in Vermont, January 9 to 10, 2024$725,000 · 60 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155694, 1155695, 1155696, 1155697.